Eigenvalues and simplicity of interval exchange transformations
Annales scientifiques de l'École Normale Supérieure, Série 4, Volume 44 (2011) no. 3, p. 361-392
For a class of d-interval exchange transformations, which we call the symmetric class, we define a new self-dual induction process in which the system is successively induced on a union of sub-intervals. This algorithm gives rise to an underlying graph structure which reflects the dynamical behavior of the system, through the Rokhlin towers of the induced maps. We apply it to build a wide assortment of explicit examples on four intervals having different dynamical properties: these include the first nontrivial examples with eigenvalues (rational or irrational), the first ever example of an exchange on more than three intervals satisfying Veech’s simplicity (though this weakening of the notion of minimal self-joinings was designed in 1982 to be satisfied by interval exchange transformations), and an unexpected example which is non uniquely ergodic, weakly mixing for one invariant ergodic measure but has rational eigenvalues for the other invariant ergodic measure.
Pour une classe d’échanges de d intervalles, que nous appelons la classe symétrique, nous définissons un nouveau processus d’induction autoduale, où le système est induit successivement sur des unions de sous-intervalles. Cet algorithme crée une structure de graphes qui reflète le comportement dynamique du système grâce aux tours de Rokhlin des applications induites. Nous l’utilisons pour construire un large choix d’exemples explicites sur quatre intervalles, avec différentes propriétés dynamiques  : on y trouve entre autres les premiers exemples non triviaux possédant des valeurs propres (rationnelles ou irrationnelles), le premier exemple d’un échange de plus de trois intervalles qui soit simple au sens de Veech (alors que cette notion, affaiblissant celle d’autocouplages minimaux, a été introduite en 1982 avec les échanges d’intervalles en vue), et un exemple inattendu qui est non uniquement ergodique, faiblement mélangeant pour une des mesures ergodiques invariantes, mais a des valeurs propres rationnelles pour l’autre mesure ergodique invariante.
DOI : https://doi.org/10.24033/asens.2145
Classification:  37A05,  37A25,  37B10
Keywords: interval exchanges, self-dual induction, eigenvalues, Veech simplicity
@article{ASENS_2011_4_44_3_361_0,
     author = {Ferenczi, S\'ebastien and Zamboni, Luca Q.},
     title = {Eigenvalues and simplicity of interval exchange transformations},
     journal = {Annales scientifiques de l'\'Ecole Normale Sup\'erieure},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {Ser. 4, 44},
     number = {3},
     year = {2011},
     pages = {361-392},
     doi = {10.24033/asens.2145},
     zbl = {1237.37010},
     mrnumber = {2839454},
     language = {en},
     url = {http://www.numdam.org/item/ASENS_2011_4_44_3_361_0}
}
Ferenczi, Sébastien; Zamboni, Luca Q. Eigenvalues and simplicity of interval exchange transformations. Annales scientifiques de l'École Normale Supérieure, Série 4, Volume 44 (2011) no. 3, pp. 361-392. doi : 10.24033/asens.2145. http://www.numdam.org/item/ASENS_2011_4_44_3_361_0/

[1] V. I. ArnolʼD, Small denominators and problems of stability of motion in classical and celestial mechanics, Uspehi Mat. Nauk 18 (1963), 91-192, translation: Russian Math. Surveys 18 (1963), 86-194. | MR 170705 | Zbl 0135.42701

[2] P. Arnoux, Un exemple de semi-conjugaison entre un échange d'intervalles et une translation sur le tore, Bull. Soc. Math. France 116 (1988), 489-500. | Numdam | MR 1005392 | Zbl 0703.58045

[3] P. Arnoux & G. Rauzy, Représentation géométrique de suites de complexité 2n+1, Bull. Soc. Math. France 119 (1991), 199-215. | Numdam | MR 1116845 | Zbl 0789.28011

[4] A. Avila & G. Forni, Weak mixing for interval exchange transformations and translation flows, Ann. of Math. 165 (2007), 637-664. | MR 2299743 | Zbl 1136.37003

[5] M. Boshernitzan, A unique ergodicity of minimal symbolic flows with linear block growth, J. Anal. Math. 44 (1984/85), 77-96. | MR 801288 | Zbl 0602.28008

[6] M. Boshernitzan, A condition for minimal interval exchange maps to be uniquely ergodic, Duke Math. J. 52 (1985), 723-752. | MR 808101 | Zbl 0602.28009

[7] J. Cassaigne, S. Ferenczi & A. Messaoudi, Weak mixing and eigenvalues for Arnoux-Rauzy sequences, Ann. Inst. Fourier (Grenoble) 58 (2008), 1983-2005. | Numdam | MR 2473626 | Zbl 1151.37013

[8] J. Chaika, There exists a topologically mixing IET, preprint arXiv:0910.3986.

[9] J. R. Choksi & M. G. Nadkarni, The group of eigenvalues of a rank one transformation, Canad. Math. Bull. 38 (1995), 42-54. | MR 1319899 | Zbl 0833.28008

[10] I. P. Cornfeld, S. V. Fomin & Y. G. Sinaĭ, Ergodic theory, Grund. Math. Wiss. 245, Springer, 1982. | MR 832433 | Zbl 0493.28007

[11] S. D. Cruz & L. F. C. Da Rocha, A generalization of the Gauss map and some classical theorems on continued fractions, Nonlinearity 18 (2005), 505-525. | MR 2122671 | Zbl 1153.11320

[12] S. Ferenczi, Systems of finite rank, Colloq. Math. 73 (1997), 35-65. | MR 1436950 | Zbl 0883.28014

[13] S. Ferenczi, C. Holton & L. Q. Zamboni, Structure of three interval exchange transformations. I. An arithmetic study, Ann. Inst. Fourier (Grenoble) 51 (2001), 861-901. | Numdam | MR 1849209 | Zbl 1029.11036

[14] S. Ferenczi, C. Holton & L. Q. Zamboni, Structure of three-interval exchange transformations. II. A combinatorial description of the trajectories, J. Anal. Math. 89 (2003), 239-276. | MR 1981920 | Zbl 1130.37324

[15] S. Ferenczi, C. Holton & L. Q. Zamboni, Structure of three-interval exchange transformations III. Ergodic and spectral properties, J. Anal. Math. 93 (2004), 103-138. | MR 2110326 | Zbl 1094.37005

[16] S. Ferenczi, C. Holton & L. Q. Zamboni, Joinings of three-interval exchange transformations, Ergodic Theory Dynam. Systems 25 (2005), 483-502. | MR 2129107 | Zbl 1076.37002

[17] S. Ferenczi & C. Mauduit, Transcendence of numbers with a low complexity expansion, J. Number Theory 67 (1997), 146-161. | MR 1486494 | Zbl 0895.11029

[18] S. Ferenczi & L. F. C. Da Rocha, A self-dual induction for three-interval exchange transformations, Dyn. Syst. 24 (2009), 393-412. | MR 2561448 | Zbl 1230.37005

[19] S. Ferenczi & L. Q. Zamboni, Structure of k-interval exchange transformations: induction, trajectories, and distance theorems, J. Anal. Math. 112 (2010), 289-328. | MR 2763003 | Zbl 1225.37003

[20] H. Hmili, Non topologically weakly mixing interval exchanges, Discrete Contin. Dyn. Syst. 27 (2010), 1079-1091. | MR 2629575 | Zbl 1195.37025

[21] A. Del Junco, A family of counterexamples in ergodic theory, Israel J. Math. 44 (1983), 160-188. | MR 693358 | Zbl 0522.28012

[22] A. Del Junco & D. J. Rudolph, A rank-one, rigid, simple, prime map, Ergodic Theory Dynam. Systems 7 (1987), 229-247. | MR 896795 | Zbl 0634.54020

[23] A. B. Katok, Invariant measures of flows on orientable surfaces, Dokl. Akad. Nauk SSSR 211 (1973), 775-778. | MR 331438 | Zbl 0298.28013

[24] A. B. Katok & A. M. Stepin, Approximations in ergodic theory, Uspehi Mat. Nauk 22 (1967), 81-106, translation: Russian Math. Surveys 22 (1967), 76-102. | MR 219697 | Zbl 0172.07202

[25] M. Keane, Interval exchange transformations, Math. Z. 141 (1975), 25-31. | MR 357739 | Zbl 0278.28010

[26] M. Keane, Non-ergodic interval exchange transformations, Israel J. Math. 26 (1977), 188-196. | MR 435353 | Zbl 0351.28012

[27] A. O. Lopes & L. F. C. Da Rocha, Invariant measures for Gauss maps associated with interval exchange maps, Indiana Univ. Math. J. 43 (1994), 1399-1438. | MR 1322625 | Zbl 0840.28007

[28] S. Marmi, P. Moussa & J.-C. Yoccoz, The cohomological equation for Roth-type interval exchange maps, J. Amer. Math. Soc. 18 (2005), 823-872. | MR 2163864 | Zbl 1112.37002

[29] H. Masur, Interval exchange transformations and measured foliations, Ann. of Math. 115 (1982), 169-200. | MR 644018 | Zbl 0497.28012

[30] A. Nogueira & D. J. Rudolph, Topological weak-mixing of interval exchange maps, Ergodic Theory Dynam. Systems 17 (1997), 1183-1209. | MR 1477038 | Zbl 0958.37010

[31] D. S. Ornstein, D. J. Rudolph & B. Weiss, Equivalence of measure preserving transformations, Mem. Amer. Math. Soc. 37 (1982). | MR 653094 | Zbl 0504.28019

[32] V. I. Oseledec, The spectrum of ergodic automorphisms, Dokl. Akad. Nauk SSSR 168 (1966), 1009-1011. | MR 199347 | Zbl 0152.33404

[33] R. C. Penner & J. L. Harer, Combinatorics of train tracks, Annals of Math. Studies 125, Princeton Univ. Press, 1992. | MR 1144770 | Zbl 0765.57001

[34] G. Rauzy, Échanges d'intervalles et transformations induites, Acta Arith. 34 (1979), 315-328. | MR 543205 | Zbl 0414.28018

[35] Y. G. Sinai & C. Ulcigrai, Weak mixing in interval exchange transformations of periodic type, Lett. Math. Phys. 74 (2005), 111-133. | MR 2191950 | Zbl 1105.37002

[36] W. A. Veech, Strict ergodicity in zero dimensional dynamical systems and the Kronecker-Weyl theorem mod 2, Trans. Amer. Math. Soc. 140 (1969), 1-33. | MR 240056 | Zbl 0201.05601

[37] W. A. Veech, Interval exchange transformations, J. Anal. Math. 33 (1978), 222-272. | MR 516048 | Zbl 0455.28006

[38] W. A. Veech, A criterion for a process to be prime, Monatsh. Math. 94 (1982), 335-341. | MR 685378 | Zbl 0499.28016

[39] W. A. Veech, Gauss measures for transformations on the space of interval exchange maps, Ann. of Math. 115 (1982), 201-242. | MR 644019 | Zbl 0486.28014

[40] W. A. Veech, The metric theory of interval exchange transformations. I. Generic spectral properties, Amer. J. Math. 106 (1984), 1331-1359. | MR 765582 | Zbl 0631.28006

[41] M. Viana, Dynamics of interval exchange maps and Teichmüller flows, preprint http://w3.impa.br/~viana/out/ietf.pdf.

[42] J.-C. Yoccoz, Échanges d'intervalles, cours au Collège de France, http://www.college-de-france.fr/media/equ_dif/UPL8726_yoccoz05.pdf, 2005.

[43] J.-C. Yoccoz, Continued fraction algorithms for interval exchange maps: an introduction, in Frontiers in number theory, physics, and geometry. I, Springer, 2006, 401-435. | MR 2261103 | Zbl 1127.28011

[44] A. Zorich, Finite Gauss measure on the space of interval exchange transformations. Lyapunov exponents, Ann. Inst. Fourier (Grenoble) 46 (1996), 325-370. | Numdam | MR 1393518 | Zbl 0853.28007